Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS State College, PA

June 5, 2002Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2002, 4:15 PM EDT for Clearfield County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 4:15 PM EDT (20:15 UTC)
Expired
Jun 5, 2002, 5:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

County Clearfield County, PA

The radar

The State College radar (KCCX), 40 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:00 PM EDTThunderstorm Wind 50 EMorann, PATrees and wires were down in Jeffries, 7 miles north of Morann.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 052015
SVRCTP
PAC033-052115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF CURWENSVILLE...OR 14 MILES
  SOUTH OF DUBOIS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURWENSVILLE AT 425 PM.
  HYDE AT 430 PM.
  CLEARFIELD AND JEFFRIES AT 435 PM.
  WOODLAND AT 440 PM.
  LECONTES MILLS AT 450 PM.
  KARTHAUS AT 505 PM.

DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE WITH THIS STORM. THE 
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A 
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:00 AM EDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 5, 10:00 AM EDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1000 AM EDT WED JUN 5 2002

...VERY ACTIVE DAY ACROSS THE CWA...

12Z SOUNDINGS AT PBZ AND ILN INDICATING ENHANCED SEVERE POTENTIAL
FOR TODAY. 35 KT FLOW AT 850 DENOTED AT PBZ...AND 40-45 KT LAYER
BETWEEN 950 AND 850 MB. CAPES ALSO QUITE HIGH...IN EXCESS OF 2500
J/KG AT PBZ...AND 3000 AT LWX. IT WAS A BIT LOWER AT ILN...1600.
ALSO OF INTEREST IS DRIER AIR SNEAKING IN AT MID LEVELS NOTED ON ILN
AND PBZ SOUNDINGS. AS THIS DRIER AIR WORKS ITS WAY TOWARD
CWA...DOWNDRAFT POTENTIAL WILL BE ENHANCED...WITH WINDS ALREADY
FAIRLY STRONG IN THE LOW LEVELS. THEREFORE...ONGOING SPS FOR SLIGHT
RISK WL CONTINUE...MAINLY FOR DAMAGING WIND GUSTS AND ALSO HAIL.
LOOKS LIKE 2 MAIN FOCI FOR SEVERE WX...WEAK LEE SIDE TROUGH
DEVELOPMENT ACROSS SE PORTIONS FROM MIDDAY THROUGH LATE
AFTERNOON...THEN AGAIN JUST BEFORE DUSK THROUGH MIDNIGHT FOR NW
AREAS CLOSER TO COLD FRONT. HOWEVER...WITH SUCH INSTABILITY
PRESENT...SCATD ACTIVITY CAN GO AT ANY TIME.

OTHER CONCERN IS HVY RAINFALL POTENTIAL...ALREADY HAD IN EXCESS OF 3
IN ACROSS NW MTNS...AND IN OTHER ISOLATED AREAS. ALTHOUGH ACTIVITY
SHOULD BE MOVING THROUGH RATHER BRISKLY...WL HAVE TO WATCH FOR ANY
POTENTIAL TRAINING ACROSS NW AREAS FOR POSS FLOOD WATCH ISSUANCE.

OTRW...WL MAKE SOME WORDING ADJUSTMENTS IN THE ZONES AND MINOR
TWEAKING TO THE DATABASE.

.CTP...SPS - SEVERE WEATHER OUTLOOK FOR THE ENTIRE CWA THIS
       AFTERNOON AND EVENING.

KL

In the hours before

Special weather statement, Jun 5, 11:04 AM EDT, 5 hours 11 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-052200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 AM EDT WED JUN 5 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF CENTRAL PENNSYLVANIA...

WARM AND HUMID AIR IN PLACE ACROSS THE REGION WILL COMBINE WITH A
COLD FRONT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. MOST OF THE THUNDERSTORMS WILL BEGIN TO
DEVELOP ACROSS THE REGION BETWEEN 1 AND 3 PM AND POSSIBLY BECOME
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS.

THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS GUSTS
BETWEEN 60 AND 70 MPH...AND PERHAPS LARGE HAIL IN A FEW STORMS. SOME
OF THE STORMS WILL ALSO BE ACCOMPANIED BY AN EXTENDED PERIOD OF
HEAVY RAIN FALLING AT OVER AN INCH PER HOUR. RAINFALL OF THIS
INTENSITY COULD QUICKLY RESULT IN LOCALIZED FLOODING OF SMALL
STREAMS AND LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

KL

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 5, 2:48 PM EDT, 1 hour 27 minutes before
PAZ056>059-063>066-060145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT WED JUN 5 2002

...THREAT FOR HEAVY RAIN MAY MOVE INTO LOWER SUSQUEHANNA
VALLEY...

A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHWESTERN PENNSYLVANIA FOR
LATER THIS EVENING THROUGH EARLY THURSDAY. THIS THREAT COULD SHIFT
EASTWARD DURING THE DAY THURSDAY...AFFECTING PORTIONS OF
SOUTHEASTERN PENNSYLVANIA.

A SLOW MOVING FRONT WILL SAG SOUTHWARD ACROSS PENNSYLVANIA.  A
WAVE WILL THEN MOVE ALONG THE FRONT...AND SHOULD STAY JUST TO OUR
SOUTH.  STRONG LOW-LEVEL EASTERLY FLOW WILL DEVELOP OVER EASTERN
PENNSYLVANIA.  THIS STRONG LOW-LEVEL FLOW COMBINED WITH VERY HUMID
CONDITIONS COULD PRODUCE CONDITIONS FAVORING LOCALLY HEAVY RAINS IN
SOUTHEASTERN SECTIONS OF THE STATE THURSDAY AFTERNOON AND THURSDAY
NIGHT.

SHOULD THIS THREAT INCREASE A FLOOD WARNING MAY BE ISSUED LATER
TONIGHT OR EARLY THURSDAY MORNING FOR THE LOWER SUSQUEHANNA VALLEY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RG/KL
Special weather statement, Jun 5, 3:20 PM EDT, 55 minutes before
PAZ004>006-010-011-017-024-033-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT WED JUN 5 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

MCKEAN...SOMERSET...WARREN...CLEARFIELD...CAMERON...CAMBRIA...POTTER
AND ELK.

VERY WARM AND UNSTABLE AIR EXISTS THIS EVENING OVER THE WESTERN HALF
OF PENNSYLVANIA AHEAD OF A COLD FRONT OVER THE OHIO VALLEY.
THUNDERSTORMS WILL CONTINUE TO FORM IN THIS AREA THROUGH THE EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE
STRONGER STORMS.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR
Local storm report, Jun 5, 4:06 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
406 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    13 S BRADFORD             PA   .75 INCH HAIL
06/04/02   MCKEAN                         REPORTED BY LAW
                                          ENFORCEMENT

0630 PM    CLEARFIELD                PA   FLOOD
06/04/02   CLEARFIELD                     MINOR FLOODING OF ROADS
                                          LIGHTNING STRIKES CAUSING
                                          STRUCTURE FIRES. REPORTED
                                          BY LAW ENFORCEMENT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:02 PM EDTSevere Thunderstorm WarningCTPCentre28 min
Jun 5, 2:24 AM EDTSevere Thunderstorm WarningCTPWarren21 min
Jun 5, 4:38 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin52 min
Jun 5, 5:05 PM EDTSevere Thunderstorm WarningCTPClinton55 min
Jun 5, 5:11 PM EDTSevere Thunderstorm WarningCTPWarren64 min
Jun 5, 5:22 PM EDTSevere Thunderstorm WarningCTPFranklin53 min
Jun 5, 5:26 PM EDTSevere Thunderstorm WarningCTPUnion49 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton44 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningCTPLycoming59 min
Jun 5, 5:35 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton40 min
Jun 5, 5:39 PM EDTTornado WarningCTPWarren51 min
Jun 5, 5:52 PM EDTSevere Thunderstorm WarningCTPAdams38 min
Jun 5, 6:00 PM EDTSevere Thunderstorm WarningCTPSullivan60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.